Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Phoenix, AZ

August 2, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 5:19 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:19 PM MST (00:19 UTC)
Expired
Aug 2, 2018, 5:45 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:41 PM MSTHAIL 0.511 Sse Ak-Chin Village, AZSPOTTER REPORTED DIME-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS55 KPSR 030019
SVRPSR
AZC013-021-030045-
/O.NEW.KPSR.SV.W.0034.180803T0019Z-180803T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
519 PM MST THU AUG 2 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 545 PM MST.

* At 518 PM MST, a severe thunderstorm was located near Freeman, or
  24 miles east of Gila Bend, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Estrella Sailport, Freeman, Ak-Chin Village and Stanfield. 

* This includes the following highways...
  AZ Interstate 8 between mile markers 141 and 148.
  AZ Route 238 between mile markers 34 and 41.
  AZ Route 347 between mile markers 161 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3281 11229 3293 11238 3314 11214 3289 11196
TIME...MOT...LOC 0018Z 240DEG 12KT 3293 11227 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:42 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Special weather statement, Aug 2, 12:54 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1254 PM MST THU AUG 2 2018

AZZ533-022045-
Central La Paz AZ-
1254 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145
PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 27 and 41.
US Highway 60 between mile markers 31 and 46.
AZ Route 72 between mile markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 11392 3360 11411 3383 11404 3374 11373
TIME...MOT...LOC 1954Z 204DEG 7KT 3364 11398

18
Local storm report, Aug 2, 1:46 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             BRENDA                  33.68N 113.96W
08/02/2018  E0.88 INCH       LA PAZ             AZ   PUBLIC

            HAIL REPORTED AT RV REPAIR FACILITY IN
            BRENDA. TIME ESTIMATED BASED ON RADAR.

&&

KW
Special weather statement, Aug 2, 3:36 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST THU AUG 2 2018

AZZ558-560-562-022315-
San Carlos AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
336 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 336 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe and Cutter.

This includes the following highways...
US Highway 60 between mile markers 252 and 253.
AZ Route 70 between mile markers 253 and 263.
AZ Route 77 between mile markers 167 and 170.

LAT...LON 3324 11063 3334 11079 3341 11076 3340 11056
TIME...MOT...LOC 2236Z 286DEG 9KT 3336 11071

Hernandez
Special weather statement, Aug 2, 3:52 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST THU AUG 2 2018

AZZ556-558-022330-
Tonto Basin AZ-Pinal/Superstition Mountains AZ-
352 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 8 miles southeast of Roosevelt, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tonto National Monument.

This includes AZ Route 188 between mile markers 228 and 240.

LAT...LON 3358 11090 3355 11090 3355 11091 3354 11106
      3364 11112 3374 11098
TIME...MOT...LOC 2252Z 245DEG 6KT 3362 11100

Hernandez
Special weather statement, Aug 2, 3:56 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
356 PM MST THU AUG 2 2018

AZZ563-022345-
Southeast Gila County AZ-
356 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilltop, or 20 miles northeast of Globe, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 269 and 284.

LAT...LON 3360 11068 3369 11068 3374 11044 3352 11044
TIME...MOT...LOC 2255Z 272DEG 14KT 3364 11057

Hernandez
Special weather statement, Aug 2, 4:54 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST THU AUG 2 2018

AZZ554-559-030045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
454 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST/545 PM PDT/...

At 454 PM MST/454 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Big Horn, or 17 miles southeast of Gila Bend,
moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeman, Big Horn and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 130 and 153.
AZ Route 238 between mile markers 25 and 31.

LAT...LON 3267 11255 3277 11263 3310 11230 3278 11206
TIME...MOT...LOC 2354Z 243DEG 8KT 3281 11244

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Aug 2, 5:39 PM MSTDust Storm WarningPSRMaricopa, Pinal66 min
Aug 2, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Aug 2, 5:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 2, 5:54 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 2, 5:57 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Aug 2, 6:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 6:05 PM MSTSpecial Weather StatementPSR40 min
Aug 2, 6:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal33 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 2, 6:28 PM MSTDust Storm WarningPSRGila, Maricopa, Pinal92 min
Aug 2, 6:32 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Aug 2, 6:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 2, 6:42 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal33 min
Aug 2, 6:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 2, 6:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 6:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 7:18 PM MSTSpecial Weather StatementPSR42 min
Aug 2, 7:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Aug 2, 7:34 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:40 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 2, 7:47 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 2, 7:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 2, 8:05 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 8:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 2, 9:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 2, 9:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 1:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 3, 1:38 PM MSTAreal Flood AdvisoryPSRGila112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.